Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#355730] of Marc D. Ryser

Papers Published

  1. Rodriguez-Homs, LG; Hammill, BG; Ryser, MD; Phillips, HR; Mosca, PJ, Relationship Between HCAHPS Scores and Survey Response Rate Is Linked to Hospital Size., J Patient Exp, vol. 7 no. 6 (December, 2020), pp. 1543-1548 [doi]
    (last updated on 2021/05/13)

    Abstract:
    Patient experience is an important dimension of health care quality and is assessed using the standard Hospital Consumer Assessment of Healthcare Providers and Systems (HCAHPS) survey for inpatients. The HCAHPS scores may vary based on survey response rate and hospital size. The objective of this study was to describe the association between survey response rate and HCAHPS scores and examine whether the relationship varies based on hospital size. Medicare's Hospital Compare publicly reported HCAHPS data were used. Pearson correlation, controlling for number of staffed beds, and linear regression models were used for the analysis. Hospitals were grouped into quartiles based on number of staffed beds to delineate the effect of increasing hospital size on the relationship between survey response rate and HCAHPS scores. A significant association between HCAHPS survey response rate and all examined HCAHPS domain scores was observed. The effect size across HCAHPS domains varied based on hospital size. The relationship between HCAHPS score and survey response rate differed significantly between hospitals in the smallest and largest size quartiles for discharge information, nurse communication, and hospital quietness. While a causal relationship cannot be inferred from this study, the response rate could be a direct and/or indirect driver of HCAHPS scores. Future research should be aimed to further explore the basis of this relationship and to determine how it may inform the interpretation of HCAHPS results.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320